Myocarditis or acute myocardial infarction associated with interleukin‐2 therapy for cancer

Amy H. Kragel, William D. Travis, Ronald G. Steis, Steven A. Rosenberg, William C. Roberts

Research output: Contribution to journalArticle

Abstract

The hearts of eight patients aged 22 to 67 years (mean, 41 years) who died during or within 4 days of interleukin‐2 (IL‐2) based immunotherapy for treatment of renal cell carcinoma or melanoma were studied at necropsy. Death resulted from combined cardiorespiratory failure in two patients, sepsis in four patients, acute myocardial infarction in one patient, and myocarditis in one patient. Transmural left ventricular necrosis was present in one of the two patients with significant atherosclerotic coronary artery narrowing. Noninfectious myocarditis was present in five patients: the inflammatory infiltrate was lymphocytic in four and composed of a mixture of eosinophils and lymphocytes in one. Although treatment‐related deaths associated with high‐dose IL‐2 therapy are uncommon (1.5% in 652 consecutive patients), the potential for significant myocardial ischemia or myocarditis exists, and careful monitoring for arrhythmias or myocardial failure is warranted.

Original languageEnglish (US)
Pages (from-to)1513-1516
Number of pages4
JournalCancer
Volume66
Issue number7
DOIs
StatePublished - Oct 1 1990

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Myocarditis or acute myocardial infarction associated with interleukin‐2 therapy for cancer'. Together they form a unique fingerprint.

  • Cite this